Alert archive / Illinois / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS Quad Cities, IA

July 13, 2010Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 13, 2010, 3:45 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2010, 3:45 AM CDT (08:45 UTC)
Expired
Jul 13, 2010, 7:00 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WGUS53 KDVN 130845
FFWDVN
ILC067-109-131445-
/O.NEW.KDVN.FF.W.0039.100713T0845Z-100713T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
  THIS INCLUDES THE CITY OF CARTHAGE...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...
  THIS INCLUDES THE CITIES OF...WESTERN ILLINOIS UNIVERSITY...
  MACOMB...

* UNTIL 945 AM CDT

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
RAINFALL
  ESTIMATES INDICATE THAT AS MUCH AS 2 TO 4 INCHES OF RAIN MAY HAVE
  FALLEN SINCE 2 AM IN SOUTHERN MC DONOUGH COUNTY BETWEEN            
  COLCHESTER AND INDUSTRY.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NIOTA...
  NAUVOO...LA HARPE...DISCO...DALLAS CITY...COLUSA...ADRIAN...
  SCIOTA...PRAIRIE CITY...GOOD HOPE...BUSHNELL AND BLANDINSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

&&

LAT...LON 4028 9150 4037 9145 4040 9137 4052 9138
      4055 9141 4057 9141 4060 9138 4063 9130
      4064 9122 4063 9044 4029 9048 4030 9092

$$

DLF
1 follow-up statement
511 
WGUS73 KDVN 131200
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT TUE JUL 13 2010

ILC067-109-131201-
/O.CAN.KDVN.FF.W.0039.000000T0000Z-100713T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONOUGH IL-HANCOCK IL-
700 AM CDT TUE JUL 13 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HANCOCK AND
MCDONOUGH COUNTIES...

THE THUNDERSTORMS THAT WERE OVER PARTS OF MC DONOUGH AND HANCOCK 
COUNTIES EARLIER THIS MORNING HAVE DISSIPATED...ENDING THE THREAT OF 
ADDITIONAL HEAVY RAINS.     

LAT...LON 4028 9150 4037 9145 4040 9137 4052 9138
      4055 9141 4057 9141 4060 9138 4063 9130
      4064 9122 4063 9044 4029 9048 4030 9092

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:30 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 13, 3:30 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT TUE JUL 13 2010

.SYNOPSIS...
THE 06Z SURFACE ANALYSIS HAD A STATIONARY FRONT ACROSS SRN IL AND
CENTRAL MO. HIGH PRESSURE WAS LOCATED OVER THE WESTERN GREAT LAKES
WITH RIDGING EXTENDING SW INTO THE NW IOWA.  IN THE MID/UPPER LEVELS
THE CWFA WAS ON THE NERN EDGE OF THE BETTER H8 MOISTURE AT 00Z.  SLY
FLOW TO THE WEST WAS TRANSPORTING H8 DEWPOINTS IN THE MID TEENS
NORTHWARD THROUGH THE PLAINS. THE REGION REMAINED UNDER BROAD H5
TROFFING WITH EMBEDDED S/W/S. THE 00Z ANALYSIS PLACE ONE OF THESE
WAVES OVER NW IA AND IT WAS BARELY DISCERNIBLE ON THE LATEST WV
IMAGERY. IT APPEARS THIS S/W WAS DRIVING THE SCATTERED TSRA ONGOING
ALONG AND SOUTH OF I80  EARLY THIS MORNING.  NORTH OF THE INTERSTATE
PATCHY DENSE FOG WAS FORMING OVER EAST CENTRAL IA. AS OF 08Z JUST A
FEW SPOTS REPORTING VSBYS BLO 1/2SM.

&&

.SHORT TERM...TODAY AND TONIGHT...
WILL INCLUDE PATCHY DENSE FOG NORTH OF I80 EARLY THIS MORNING AND
WILL BANK ON MID/HIGH CLOUDS KEEPING THE FOG FROM BECOMING TOO
WIDESPREAD.  AT THIS POINT WILL HOLD OFF ON AN ADVISORY AND MONITOR
THE TRENDS.

WEAK S/W TRACKING THROUGH IA THIS MORNING IS HELPING SUPPORT THE
TSRA OVER THE SRN CWFA THAT FORMED ALONG THE NRN EDGE SOME ELEVATED
INSTABILITY.  SOME TRAINING STORMS HAVE SET UP OVER THE FAR SRN CWFA
...RESULTING IN LOCALLY HEAVY RAINFALL. EXPECT THIS PCPN TO DIMINISH
BY MID MORNING AS THE S/W MOVES INTO IL.  WILL HOLD ON TO SOME
CHANCE POPS ALONG AND EAST OF THE RIVER...THEN DROP POPS DOWN TO
SLIGHTS FOR THE REST OF THE DAY IN THE EAST WITH A LACK OF ANY
FORCING EVIDENT IN THE MODELS.  TO THE WEST WILL GO WITH A DRY
FORECAST MOST OF THE DAY. EASTERLY LOW LEVEL FLOW WILL KEEP TEMPS IN
THE MID 80S OVER THE NE TODAY WITH MID TO UPPER 80S IN THE SOUTH AND
WEST.

TONIGHT WARM AIR SURGES NE AHEAD OF S/W MOVING THROUGH THE NRN
ROCKIES.  WILL CONTINUE TO THE DRY FORECAST...AND LET THE DAY SHIFT
TAKE ANOTHER LOOK AT THE NEED FOR POPS LATE TONIGHT.    ..DLF..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WEDNESDAY...SEASONABLY STRONG NORTHERN STREAM WAVE STILL LOOKS TO BE
ON SCHEDULE TO DIG ACRS CENTRAL CANADA AND THE NORTHERN PLAINS THIS
MIDWEEK PERIOD...WHILE LLVL THERMAL RIDGE GETS DRAWN UP ACRS THE
LOCAL AREA AHEAD OF IT. PROGGED THERMAL PROFILES SUPPORT WIDESPREAD
HIGHS FROM AROUND 90 TO THE MID 90S WITH A BUILDING MID LEVEL WARM
CAP AHEAD OF STRENGTHENING FRONT PUSHING SOUTHEAST ACRS MN INTO NEB
ON WED. BOTH THE 00Z GFS AND NAM APPEAR TOO HIGH WITH RESPECT TO
THEIR BOOSTING SFC DPTS FROM 75 TO 80 DEGREES WED AFTERNOON...BUT
EVEN THE MORE CONSERVATIVE ECMWF STILL SUGGESTS WIDESPREAD LOW TO MID
70 DPTS. LOW TO MID 70 DPTS WITH TEMPS AT LEAST IN THE LOWER 90S
SUPPORT HEAT ADVISORY CRITERIA ALONG AND SOUTH OF THE HIGHWAY 30
CORRIDOR WEDNESDAY AFTERNOON. EXPECT CAPES FROM 3K TO NEAR 4K J/KG BY
LATE AFTERNOON IN MUCH OF THE DVN CWA. BULK OF SIGNIFICANT STORMS TO
DEVELOP WED AFTERNOON IN VCNTY OF THE SFC FRONT ACRS MN AND INTO FAR
NORTHEAST NEB. ACTIVITY WILL THEN LOOK TO CONGEAL INTO A LINEAR MCS
AND PROPAGATE DOWN ACRS THE DVN CWA FROM NW-TO-SE JUST AHEAD OF THE
FROPA PROCESS. THE NORTHWEST TO TO NORTHERN THIRD OF THE DVN CWA MAY
BE OPEN TO A WIDESPREAD DAMAGING WIND EVENT WED EVENING AS INCOMING
COMPLEX FEEDS ON THTA-E LOADED ATMOSPHERE AND HIGH LI/S. DEEP
CONVECTIVE INDICES HAVE SFC TO H5 MB LI/S TO -13 BY WED EVENING IN
EASTERN IA. HEAVY RAINFALL WILL ALSO BE A THREAT WITH RATES UP TO 2
INCHES AN HOUR AND EVEN A PROGRESSIVE MOVING MCS MAY STILL PRODUCE
LOCALIZED FLASH FLOODING. WILL CONTINUE TO BUILD UPON POPS FROM NW-
TO-SE WED NIGHT INTO THU MORNING.

THURSDAY...WILL CONTINUE TO WALK FROPA THROUGH THE DVN CWA AND LIKE
PREVIOUS SHIFT STATED...POPS MAY HAVE TO BE RAISED TO LIKELY ACRS THE
SOUTHEAST HALF OF THE DVN CWA AT LEAST THROUGH 18Z THU. SQUALL LINE
WILL LOOK TO RE-FLARE UP TO SEVERE LEVELS ON THUS BUT HOPEFULLY EAST
AND SOUTHEAST OF THE CWA BY THU AFTERNOON. HIGH TEMPS TRICKY ON THU
DEPENDING ON CONVECTIVE DEBRIS CLEAR OFF. ANY AFTERNOON LULL IN
PRECIP AND BREAKS IN CLOUD COVER WILL HELP TEMPS RECOVER BACK INTO
AT LEAST THE MID 80S. PREFER THE NEW 00Z RUN ECMWF SUGGESTING FROPA
PROGRESSIVE ENOUGH THAT AFTER A FEW POST FRONTAL SHOWERS PASS ACRS
THE SOUTHERN CWA THU EVENING...THE REST OF THE CWA TO BE DRY INTO
FRI.

FRIDAY INTO SATURDAY...FRIDAY WILL CONTINUE A DRY FCST WITH WEAK
RIDGING AND TEMPS IN THE MID TO UPPER 80S...WHICH ARE NEAR OR JUST A
BIT ABOVE SEASONABLE NORMALS. WILL CONTINUE TO FOLLOW THE ECMWF
TRENDS OF THE NORTHERN CONUS STORM TRACK/WESTERLIES RE-ESTABLISHING
ACRS THE NORTHERN ROCKIES AND PLAINS BY THE WEEKEND. MCS/S WILL LOOK
TO ROLL ACRS THE NORTHERN PLAINS AND UPPER MS RVR VALLEY SAT INTO
SUNDAY WITH THE DVN CWA LOOKING TO BE ON THE SOUTHERN FRINGE OF THE
FIRE ZONE AND BATHED IN VERY SUMMER-LIKE TEMPERATURES AND HUMIDITY.
NO CHANGES TO GRIDS PAST SATURDAY FOR NOW.       ..12..

&&

.AVIATION...
PATCHY LIFR CIGS/VSBYS IN THE KCID AREA EARLY THIS MORNING WILL
IMPROVE TO VFR BY 15Z AS THE SUN MIXES OUT THE SHALLOW FOG. KMLI/
KBRL WILL HAVE SHRA/TSRA IN THE VCNTY THROUGH MID MORNING THEN THE
PCPN IS EXPECTED TO MOVE EAST OF THOSE TAF SITES. OTHERWISE FORM LATE
MORNING THROUGH EARLY WEDNESDAY MORNING EXPECT VFR CONDITIONS WITH
LIGHT EAST WINDS TODAY BECOMING SELY OVERNIGHT.    ..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Jul 12, 4:50 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON JUL 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR
LESS WILL AFFECT MANY AREAS ALONG AND NORTH OF A LINE FROM
FAIRFIELD IOWA...TO PRINCETON ILLINOIS THROUGH 9 AM CDT.

AN UPPER LEVEL DISTURBANCE AND A WEAK FRONTAL BOUNDARY PUSHING
THROUGH THE AREA WILL COMBINE TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING.
WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STRONGER
STORMS MAY BE ABLE TO PRODUCE WIND GUSTS UP TO 50 MPH AND PENNY
SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR UNDER THE STRONGER
STORMS WHICH MAY PRODUCE PONDING OF WATER ON ROADS...OR EVEN SOME
LOCALIZED FLOODING OF LOW LYING OR POORLY DRAINED AREAS.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS A
COLD FRONT MOVES THROUGH THE AREA. THERE IS A SLIGHT RISK OF SEVERE
STORMS WEDNESDAY NIGHT NORTHWEST OF A LINE THROUGH DUBUQUE AND CEDAR
RAPIDS. AT THIS TIME IS APPEARS THE GREATEST SEVERE WEATHER RISKS
WILL BE DAMAGING WIND AND HAIL.

THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE AREA SATURDAY AND
SUNDAY. IT IS TO EARLY TO DETERMINE THE THREAT OF THE SEVERE
WEATHER ASSOCIATED WITH THESE THUNDERSTORMS.

HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE MUCH OF THE AREA
WEDNESDAY. THE HEAT INDEX WILL APPROACH 100 WEDNESDAY AFTERNOON
ALONG AND SOUTH OF INTERSTATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

12/DLF

In the hours before

Special weather statement, Jul 13, 3:22 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 AM CDT TUE JUL 13 2010

IAZ098-099-ILZ034-035-MOZ009-010-130915-
CLARK-HANCOCK-LEE-MCDONOUGH-SCOTLAND-VAN BUREN-
322 AM CDT TUE JUL 13 2010

...THUNDERSTORMS WITH HEAVY RAIN...

AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
WEST-EAST ORIENTED LINE OF THUNDERSTORMS FROM NEAR MEMPHIS MISSOURI
THROUGH THE MACOMB...GOOD HOPE AND INDUSTRY AREAS IN EASTERN
MC DONOUGH COUNTY ILLINOIS.

THE STORMS WERE MOVING EAST AT 10 TO 15 MPH. THE EAST MOVEMENT WILL
KEEP THE STORMS MOVING OVER THE SAME AREAS AND WILL RESULT IN
LOCALLY HEAVY RAINFALL.  RADAR RAINFALL ESTIMATES WERE  SHOWING THAT
1 TO 2 INCHES OF RAIN MAY HAVE FALLEN OVER PARTS OF HANCOCK AND MC
DONOUGH COUNTIES SINCE 2 AM.  THE HEAVY RAINS WILL CAUSE SOME MINOR
FLOODING OF DITCHES AND SMALL CREEKS AS WELL AS PONDING OF WATER ON
ROADS.

IN ADDITION TO THE HEAVY RAINS...HAIL UP TO ONE HALF INCH IN
DIAMETER IS POSSIBLE WITH THE STRONGER STORMS.

LAT...LON 4025 9151 4025 9195 4030 9196 4030 9231
      4060 9230 4063 9047 4028 9045 4028 9091
      4021 9092 4020 9150
TIME...MOT...LOC 0809Z 269DEG 9KT 4050 9197

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:22 AM CDTSpecial Weather StatementDVNHancock, McDonough53 min
Jul 13, 3:22 PM CDTHeat AdvisoryDVNBureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more30 hr

Nearby

Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.